Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

ADHD hand movements, but not a tick

My daughter has diagnosised with ADHD at age four, I was apprehensive to start her on stimulant drugs. Once she started school, I knew we would have to place her on medication in order for her to learn anything in class due to her zero attention span and focus abililty. At age 5 she begain taking Adderall. This increased her focus abilities but later she developed GI issues. Now she is taking 40mg of Vyvanse. It seems to work as well as Adderall and has no GI side effects however, she now does this hand movement thing....its not a tick, and seems to be both voluntary and involuntary. Like sometimes she is aware of it but is drivin to do it subconsiously. She places her hands(both of them), palm facing outwards, to her mouth and wiggles all ten of her fingers rapidly into the air. She does this multiple times aday and the behavior seems to increase when the meds are out of her system in the evening hours. When i ask her why she does this she has no answer.....its this a drug side effect, a tick, ocd, anxiety???
7 Responses
Avatar universal
have you had her seen by a neurologist yet,that would be my next thing to do with her.

some of the side effects they get from these medicines cant be reversed.

my son was on adderall and concerta and both can cause seizures.and now my son has had seizures since 2006 and still is to this day even with trying different medicines ,and the VNS put in last month.

try giving her vitamins like omega 3 and b6 and see if that helps.I am trying it right now to see if it helps my son with his adhd.and my son is not on anything for his adhd after what we have been threw with the other two drugs.

best of luck to you ,and god bless you and your daughter.
Avatar universal
The dose might be too high. I've had similar things happen when I was on too high a dosage of Adderall. If I'm not mistaken, Vyvanse is a longer-duration version of dextroamphetamine - not too far from adderall, which is a mixture of amphetamine salts (mostly dextroamphetamine). Mention it to your pdoc - chances are it's from the dosage and it needs to be changed a bit.

When mine was a bit too high, I noticed weird things like that, such as my tongue would continually rub my teeth. I never have done that before, and it was like I could not stop unless I focused very hard on it. The second I did something else, it started again...to the point where it was painful.

Don't be too worried, it's probably just a dosage issue. It's these kinds of things that often let people know it's a little too high.
Avatar universal
Oh, and to note, I've never heard of such a thing as dollyn mentioned. I have my doubts as to whether that was from the medication. Stimulants are actually very safe when taken as prescribed, believe it or not. On the contrary, I noticed a marked improvement in my health when starting medication - my blurry eyesight and eye pain
(due to a hereditary muscle condition) lessoned vastly, and my sleep improved greatly.

Stimulants have a relatively short half-life, and when they're out of your system, they're out. I would think that TonRN taking her child to a neurologist would be silly at this juncture, when chances are the meds need adjusting, which means they'd be sent right back to their ADD doc. Such problems as she described will go away immediately after the dosage is changed if it is indeed the culprit.
There's a thin line between not enough and too much - and the only way to find out what those are for a person is to try. They can't calculate it by weight - it varies from person to person. It works on your CNS and isn't changed by body weight. A 300lb man can need 10mg adderall, while a 102lb scrawny teenager might need 40mg to get the same effect. There is no way to guess. So communicating with the doc is ESSENTIAL in this, because only the patient/parent can tell how well it is working. It's about getting the best results with the least side effects.

Avatar universal
URRRGH triple post. I wish there was an edit button.

I forgot to address the last thing you mentioned: It's worse when it wears off. This is the "crash" period - your dopamine/norepinephrine is low and your body can do all kinds of things. If your dose is too high, this crash can be bad - leading to what you mentioned, and the similar thing I experienced.
I don't really have an answer for this. No one knows a lot about the crashes, really...but most people on these meds get them. My muscles tend to twitch more during a bad crash. But, for whatever reason, the change in my body's chemistry allows me to sleep better - I sleep 8 hours instead of 12, and I wake up rested, where before I was exhausted no matter how much sleep I got. Odd, huh? Stimulants are...weird.
We know they're pretty darn safe, but there's still a lot we don't know since everyone reacts to them differently. There's no way to tell. My mother has narcolepsy, and when she was put on a TINY dose of adderall (5mg XR!! so, basically, 2.5mg twice a day), it gave her massive headaches and a myriad of other symptoms. Dextroamphetamine worked for her, but can keep her up for 2 days with one little extended release spanule if she isn't careful. Adderall worked mostly flawlessly for me, though I take about 8x the dose she would in a day. That's one way to show something's up with ADHD'ers brain chemistry - the dose we take would keep normal people WIRED, while I can take 20mg and be yawning even after it kicks in.

After my long, undirected rant... crashes have odd things like that. If my muscles as spasming or it's giving my tics, you can bet it will be worse for several hours after it wears off. Check with your doc about the dosage. Tell him/her about the symptoms and ask if it's a dosage problem.

If it's just the medicine, it's up to you and your child - if it's worth the extra focus, keep with it. If it's not, it's time for a medication change.
Avatar universal
if you read the side effects to adderall and concerta ,you will see that they can both cause seizures.

and the doctors have told me that the side effects cant be reversed.
189897 tn?1441130118
COMMUNITY LEADER
Seizures

"There is some clinical evidence that stimulants may lower the convulsive threshold in patients with prior history of seizure, in patients with prior EEG abnormalities in absence of seizures, and very rarely, in patients without a history of seizures and no prior EEG evidence of seizures. In the presence of seizures, the drug should be discontinued."
http://www.rxlist.com/adderall-drug.htm

   Yes, it does say "very rarely in patients without a history of seizures".    I have a feeling given your description of your child that (very ) unfortunately his seizures started at about the same time he went on meds.  So it is worth warning parents definitely not to take these meds if there is any chance of seizures.  For the millions of people safely on these meds, keeping the communication open with your doctor is always a good idea.
Avatar universal
I understand what you are saying.

My son was hipper before he was on the medicines,and soon he changed,His teacher said that she didn't think the adderall was working,so his doctor changed him to concerta..

The school nurse said she thou he may be having seizures.witch he had never had before .I talk to his doctor about what his teachers and nurse was saying a few time's.then he said he would send him for an eeg and thou it would come back fine.

when my son was in the hospital the first time ,I asked one of the doctors there if his seizures could come from his medicine's he had been on and was on at that time .And I was told yes,and that it cant be reversed .And after talking with her I decided to stop his concerta.

parents need to know that the side effects can happen and see if they are worth it, to them and there child's health.You may end up with having more than adhd or add.

I only wish I hadn't let the school make me feel like my son needed this,because they couldn't handle a child who was hipper and having trouble learning .

Because now he still has a hard time learning because of the seizures,and still hipper.also worry about the side effects of all the medicines he is on now,and the fact that some people will be dealing with this there hole life and may never be able to do what other people can.and who will take care of him if something where to happen to his dad or I.and the worse is worrying if he will have a short life because of this.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?